Zithromax, a commonly used antibiotic that is in the macrolide family of antibiotics (the same as erythromycin) has long been associated with an EKG abnormality called QT prolongation. But according to the FDA, azithromycin may be more dangerous than previously thought. Taking even a single 5-day course of the drug (aka Zithromax, Zmax) slightly but significantly increases the risk of life-threatening cardiac arrhythmias arising from the QT prolongation.
The FDA warning is in response to a study published in the New England Journal of Medicine last May, in which researchers found a higher risk of cardiovascular death in those patients taking the drug. Cardiovascular death risk was 1 in 4100 in high risk patients, a risk lasting for the duration of azithromycin exposure. Also, in all patients, taking azithromycin was estimated to cause an extra 48 deaths per million patients. Given that azithromycin is prescribed 50 million times per year in the US, this would translate into more than 2,000 drug-related deaths per year certainly a significant number.
In response to these findings, the FDA is revising the warnings-and-precautions section of the drug s label. The FDA also urges healthcare professionals to consider the risk of fatal heart rhythms with azithromycin when considering treatment options for patients who are already at risk for cardiovascular events.